Kentucky, 2013

Tornadoes and Hail in Kentucky, January 29 to 30, 2013

January 29 to 30, 2013 · NWS PAH · 28 events in 13 counties and zones

A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet. The storms were aided by the approach of a strong upper level trough. Despite weak instability, winds of 90 knots in the lowest 3 kilometers coupled with extreme shear values resulted in damaging winds and isolated tornadoes with the strongest storms. Ahead of the thunderstorms, strong southerly gradient winds gusted up to 45 mph, mainly along and southeast of a line from Owensboro to Murray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 6:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 29, 6:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CST TUE JAN 29 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 302 PM CST TUE JAN 29 2013

SEVERE CONVECTIVE POTENTIAL IS THE MAIN CONCERN FOR TONIGHT. LOW
LEVEL JET IS ONLY JUST GETTING CRANKED UP THIS AFTERNOON. 850 MB
WINDS ARE FORECAST BY NEARLY ALL MODELS TO INCREASE TO 70 TO 80
KNOTS OVER SE MISSOURI THIS EVENING. THE LOW LEVEL JET WILL THEN
SHIFT EAST ACROSS THE LOWER OHIO VALLEY AROUND 06Z. THIS IS ABOUT
AS STRONG AS LOW LEVEL WIND FIELDS GET AROUND THIS AREA. ABOUT THE
SAME TIME THE LOW LEVEL JET DEVELOPS THIS EVENING...SLIGHTLY
BETTER MOISTURE AND INSTABILITY WILL SURGE NORTH FROM ARKANSAS.
THE ENVIRONMENT WILL BE FAVORABLE FOR SOME INTENSIFICATION OF THE
ONGOING ACTIVITY OVER WESTERN MISSOURI AS IT REACHES OUR AREA. SPC
DAY 1 OUTLOOK CONTAINS MORE DETAILS ON SPECIFIC EVOLUTION OF THE
STORMS AND POTENTIAL STORM STRUCTURES. SPS AND HWO BOTH CONTAIN A
SYNOPSIS OF THE SEVERE WEATHER TIMING AND POTENTIAL HAZARDS.

THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD LIMIT RAINFALL
POTENTIAL TO MAINLY UNDER 2 INCHES. RAINFALL RATES WILL BE LOCALLY
VERY HEAVY...WHICH COULD LEAD TO ISOLATED FLOODING PROBLEMS IN THE
TYPICAL POOR DRAINAGE AREAS. THIS WILL BE HANDLED IN ADVISORY AND
STATEMENT PRODUCTS.

GRADIENT WINDS WILL REMAIN A CONCERN. PLENTY OF BREAKS IN THE
OVERCAST HAVE DEVELOPED OVER SOUTHERN ILLINOIS EXTENDING SOUTH
DOWN THE MISSISSIPPI VALLEY. THE INCREASED SOLAR HEATING HAS
CAUSED SOME MIXING DOWN OF STRONGER WINDS...WITH A PEAK WIND OF 39
KNOTS AT KCGI EARLY THIS AFTERNOON. AS THE LOW LEVEL JET DEVELOPS
THIS EVENING...EXPECT SURFACE GUSTS TO REMAIN NEAR ADVISORY
CRITERIA.

THE COLD FRONT WILL SWEEP EAST ACROSS THE KPAH/KEVV AREAS IN THE
06Z TO 09Z TIME FRAME...EXITING OUR AREA BY 12Z. MUCH STEEPER LOW
LEVEL LAPSE RATES AND STRONGER MIXING WILL OCCUR BEHIND THE FRONT.
THIS WILL MAXIMIZE WIND GUST POTENTIAL. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO WEDNESDAY...EVEN THOUGH LOW LEVEL WIND
SPEEDS APPEAR VERY MARGINAL FOR AN ADVISORY BEHIND THE FRONT.

TEMPS WILL FALL SLOWLY ON WEDNESDAY BEHIND THE FRONT. SOME
LINGERING RAIN IS POSSIBLE...MAINLY IN THE MORNING. THE COLD AIR
WILL CONTINUE TO INFILTRATE THE AREA WEDNESDAY NIGHT...WITH TEMPS
RETURNING TO NEAR NORMAL LEVELS. PARTIAL CLEARING IS EXPECTED
WEDNESDAY NIGHT...AND WINDS WILL REMAIN RATHER GUSTY.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CST TUE JAN 29 2013

A MOISTURE STARVED SECONDARY COLD FRONT WILL MOVE THROUGH THE QUAD
STATE REGION THURSDAY AFTERNOON AND EVENING. MOST OF THE MODELS DO
NOT GENERATE ENOUGH LIFT OR MOISTURE FOR MUCH IN THE WAY OF PRECIP
UNTIL THE FRONT CLEARS THE AREA. HOWEVER...WILL LEAVE A SMALL
MENTION OF SOME VERY LIGHT SNOW OVER NWRN KY AND SW IN JUST IN CASE.
SHOULD BE LITTLE TO NO IMPACTS THO...

A RATHER IMPRESSIVE BUT SHORT LIVED COLD BLAST WILL OCCUR ON
THURSDAY NIGHT AND FRIDAY...AS 850 MB TEMPS FALL TO BETWEEN MINUS 8
AND MINUS 15...DEPENDING ON MODEL OF CHOICE. SURFACE HIGHS ARE
LIKELY TO REMAIN MAINLY IN THE 20S ON FRIDAY...EVEN WITH FULL SUN.
MORNING LOWS WILL BEGIN IN THE TEENS FOR THE MOST PART.

RETURN FLOW OF MILDER AIR WILL OCCUR ON FRIDAY NIGHT...BEFORE A
RELATIVELY WEAK COLD FRONT PASSES ON SATURDAY. THIS MAY BRING SOME
SCT LIGHT RAINS TO S AREAS...WITH LIGHT RAIN OR SNOW POSSIBLE
FARTHER N/E...ESP SW IN AND THE NRN PENNYRILE OF WRN KY. THE DRIER
AIR FOLLOWING THIS SYSTEM SUNDAY WILL NOT BE OF CANADIAN
ORIGIN...HENCE NOT NEARLY AS COLD AS THE THU/FRI AIR.

&&

.AVIATION...
ISSUED AT 642 PM CST TUE JAN 29 2013

SHOWERS AND STORMS WILL OVERSPREAD THE TAF SITES THIS EVENING. HIGH
WIND GUSTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. AREAS OF
LIGHT SHOWERS DEVELOPED WELL AHEAD OF THE MAIN AREA OF STORMS...AND
THESE WILL CONTINUE TO AFFECT KCGI. THE COLD FRONT RESPONSIBLE FOR
THE STORMS WILL CROSS THE TAF SITES IN THE 08Z TO 11Z TIME
FRAME...FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST. RAIN AND STORMS
WILL END WITH THE PASSAGE OF THE FRONT. CONDITIONS WILL BE IFR IN
SCATTERED THUNDERSTORMS TONIGHT...OTHERWISE MVFR TO VFR CONDITIONS
ARE FORECAST THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR KYZ001>006.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR KYZ007>022.

MO...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
     107>112-114.

IL...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR ILZ075-076-080>082-
     084>086-088>090-092>094.

     WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ILZ077-078-083-087-
     091.

IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR INZ081-082-085>088.

&&

SHORT TERM...MY
LONG TERM....GM
AVIATION...GM/MY
Hazardous weather outlook, Jan 29, 11:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CST TUE JAN 29 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1122 AM CST TUE JAN 29 2013

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND
MOST OF SOUTHWEST INDIANA. THE POTENTIAL EXISTS FOR WIDESPREAD
DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME FRAME FOR THE
GREATEST POTENTIAL OF SEVERE WEATHER IS FROM 6 PM TO MIDNIGHT
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. ACROSS SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND WESTERN KENTUCKY...THE GREATEST
POTENTIAL IS FROM 9 PM TO 4 AM.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD PRODUCE
SOME MINOR FLOODING PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS.
LATEST INDICATIONS ARE THAT 1 TO 2 INCHES ARE LIKELY... WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR STRONG
SOUTH WINDS...WHICH MAY GUST TO 45 MPH AT TIMES. PLEASE SEE THE
WIND ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FOR WEDNESDAY. STRONG WEST WINDS MAY
GUST TO 45 MPH. PLEASE SEE THE WIND ADVISORY PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL OCCUR THIS EVENING.

MY

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 strong wind, 4 tornado, 1 hail. Local standard time, as filed.

Strong Wind, Calloway

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Calloway forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Trigg forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Christian forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Muhlenberg forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Hopkins forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
McLean forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
January 29, 7:00 PM CST to 10:30 PM CST
Where
Daviess forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ballard

When
January 29, 10:35 PM CST
Where
Ballard County, 3 mi S of La Center
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.027, -88.980

Trees were blown down. There was slight structural damage.

Thunderstorm Wind, McCracken

When
January 29, 10:47 PM CST
Where
McCracken County, 1.59 mi WSW of Cammelia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.014, -88.808

A barn roof was partially blown off on Highway 286 near the U.S. 62 intersection.

Thunderstorm Wind, Graves

When
January 29, 10:50 PM CST
Where
Graves County, Lowes
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.880, -88.770

A well house was destroyed. Some shingles were blown off a house.

Thunderstorm Wind, Graves

When
January 29, 11:28 PM CST
Where
Graves County, 2.29 mi SE of Sedalia to 3.3 mi NNW of Tri City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.627, -88.570

A home sustained minor roof damage. A shed was destroyed. A barn roof was blown into a field.

Tornado, Calloway

When
January 29, 11:36 PM CST to 11:39 PM CST
Where
Calloway County, 0.55 mi SSE of Lynn Grove to 1.46 mi NNW of Wiswell
Rating
EF0
Path length
2.12 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.593, -88.426

Several outbuildings were damaged or destroyed. A dog kennel was picked up and destroyed. Several shallow-rooted trees were uprooted, and one tree was snapped. A carport was destroyed. There was minor roof damage to some homes, mostly shingles blown off. Porch columns on a home were shifted. There was light damage to a total of nine homes along State Route 94. Two car windows were broken by falling tree limbs. A power pole was snapped at the intersection of Highways 94 and 783. The average path width was 50 yards. Peak winds were estimated near 80 mph.

Thunderstorm Wind, Marshall

When
January 29, 11:45 PM CST
Where
Marshall County, 3 mi SW of Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.839, -88.388

Windows were blown out of a home.

Thunderstorm Wind, Marshall

When
January 29, 11:53 PM CST
Where
Marshall County, 2.94 mi NE of Dogtown
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.874, -88.276

Metal roofing from a mobile home along U.S. Highway 68 was peeled off and deposited on the highway. Underpinning was stripped off. The mobile home was shifted slightly on its foundation blocks, even though it was strapped down. Porch columns and railings were pushed out on a home across the highway. Cedar trees were blown over. An equipment shed and a storage building were shoved a couple of inches. A carport near the mobile home was tossed across Highway 68.

Hail, Calloway

When
January 29, 11:55 PM CST
Where
Calloway County, Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -88.320

Thunderstorm Wind, Calloway

When
January 29, 11:57 PM CST
Where
Calloway County, Murray
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.620, -88.320

The awning was torn off a home, and street signs were blown down along Highway 94.

Thunderstorm Wind, Caldwell

When
January 30, 12:30 AM CST
Where
Caldwell County, 2 mi SE of Princeton
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
37.099, -87.844

A wind gust to 74 mph was measured at the mesonet site near Princeton.

Thunderstorm Wind, Hopkins

When
January 30, 1:27 AM CST
Where
Hopkins County, White Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.180, -87.380

Medium size tree limbs were blown down. A trained spotter estimated winds gusted to 60 mph.

Thunderstorm Wind, Christian

When
January 30, 1:34 AM CST to 1:38 AM CST
Where
Christian County, 0.5 mi E of Herndon to 4 mi E of Herndon
Measured
91 kt (105 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.730, -87.561

Peak winds were estimated near 105 mph. A 300-yard wide swath of damage included an empty grain bin that was blown approximately 150 feet. There was also a collapsed machine shed. A repair shop was unroofed, and several other barns and shops were partially unroofed. Dozens of trees were uprooted.

Thunderstorm Wind, Christian

When
January 30, 1:35 AM CST to 1:39 AM CST
Where
Christian County, 4 mi S of Herndon to 9 mi E of Herndon
Measured
87 kt (100 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.672, -87.570

Several barns were levelled or heavily damaged. Center pivot irrigation equipment was overturned. Several homes received shingle and siding damage. Fifteen power poles were snapped along U.S. Highway 41A. Dozens of trees were uprooted. A semi-trailer rig was overturned along Interstate 24 near mile marker 89. The entire community of Pembroke was without power. There was considerable debris along Highway 115. The swath of damage from this downburst averaged one mile wide.

Tornado, Christian

When
January 30, 1:36 AM CST to 1:38 AM CST
Where
Christian County, 1.8 mi WNW of Garretsburg to 3 mi SE of Herndon
Rating
EF2
Path length
2.06 mi
Path width
200 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.680, -87.560

The peak winds in the tornado were estimated near 120 mph. The average damage path width was about 150 yards. Three homes sustained major damage. A two-story Amish home had its entire roof system removed, and a window was blown out. A block wall milk barn was levelled except for part of the north wall. A machine shop was unroofed, and a barn was levelled. Numerous trees were snapped or uprooted. Trained spotters observed light debris in the air near Herndon.

Tornado, Christian

When
January 30, 1:39 AM CST to 1:46 AM CST
Where
Christian County, 8 mi S of Hopkinsville to 1.23 mi NNW of Pembroke
Rating
EF1
Path length
7.92 mi
Path width
225 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.734, -87.480

The tornado touched down along U.S. Highway 41A and travelled northeast to U.S. Highway 41. Hundreds of trees were snapped or uprooted. One grain bin was blown 150 feet. Several barns or sheds were levelled. At least two dozen power poles were broken along Highway 1027 and U.S. Highway 41. Several homes received mainly minor roof damage. The tornado had estimated peak winds of 105 mph. The average path width was 175 yards.

Thunderstorm Wind, Christian

When
January 30, 1:41 AM CST to 1:46 AM CST
Where
Christian County, 4 mi E of Hopkinsville to 8 mi E of Hopkinsville
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.850, -87.408

A couple of barns and other farm structures were levelled or heavily damaged. A silo and three greenhouses were blown down. Windows were blown out of a building. Dozens of trees were uprooted. The damage swath averaged 300 yards wide.

Thunderstorm Wind, Todd

When
January 30, 1:52 AM CST to 2:05 AM CST
Where
Todd County, 3 mi NW of Allegre to Tyewhoppety
Measured
96 kt (110 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.961, -87.258

The path of damage averaged about one-third mile wide. The downburst damage exited the northeast corner of Todd County into Muhlenberg County near Lake Malone State Park. A few thousand trees were uprooted by winds estimated near 110 mph. Numerous barns and other sheds were levelled or heavily damaged. Several homes and other buildings had roofs, including decking, partially removed. A couple of homes received damage to walls of attached garages. Many other homes received minor damage, including loss of shingles and siding.

Tornado, Muhlenberg

When
January 30, 2:00 AM CST to 2:06 AM CST
Where
Muhlenberg County, 2 mi SE of Rosewood to Penrod
Rating
EF2
Path length
5.14 mi
Path width
325 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.059, -87.054

Peak winds were estimated near 120 mph. The average path width was 275 yards. Large portions of the roof structure were removed from one home, including rafters. Several other homes lost varying numbers of shingles. Siding was damaged on several homes, along with a few destroyed porches. Two mobile homes were completely destroyed, including one mobile home that was overturned. Hundreds of trees were snapped or uprooted. Power outages were reported.

Thunderstorm Wind, Muhlenberg

When
January 30, 2:05 AM CST to 2:11 AM CST
Where
Muhlenberg County, 1.6 mi E of Rosewood to 1 mi NE of Penrod
Measured
96 kt (110 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.077, -87.051

The downburst damage path entered Muhlenberg County from the northeast corner of Todd County. The path of damage averaged about one-third mile wide. A few thousand trees were uprooted by winds estimated near 110 mph. Some barns and other sheds were levelled or heavily damaged. Several homes and other buildings had roofs, including decking, partially removed. A couple of homes received damage to walls of attached garages. Many other homes received minor damage, including loss of shingles and siding.

Thunderstorm Wind, Todd

When
January 30, 2:25 AM CST to 2:30 AM CST
Where
Todd County, Guthrie to 2.73 mi ENE of Herman
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.650, -87.170

Numerous trees were down across the county.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429233, 429234, 429235, 429236, 429237, 429238, 429239, 429240, 424834, 428959, 424835, 424836, 424825, 424840, 424833, 424824, 424842, 424846, 424847, 427868, 427866, 424828, 424830, 427869, 427870, 424832, 427871, 427974.